Texas, 2018

Flash Flooding and Hail in Texas, May 19 to 20, 2018

May 19 to 20, 2018 · NWS OUN · 13 events in 4 counties and zones

An area of storms formed across Oklahoma along and around a stationary front (several other lingering boundaries contributed as well) on the afternoon of the 19th. These storms moved southeast into the night with some training resulting in flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An area of storms formed across Oklahoma along and around a stationary front (several other lingering boundaries contributed as well) on the afternoon of the 19th. These storms moved southeast into the night with some training resulting in flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 11:26 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, May 19, 11:26 AM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1226 PM CDT Sat May 19 2018

.DISCUSSION...
Please see the 18Z aviation discussion below.

&&

.AVIATION...
Thunderstorms are still expected to develop this afternoon through
this evening over many of the terminals. Some of the storms will
be strong to severe, but have not mentioned any GR for now. MVFR
CIGS will also be possible, along with reduced vsby to less than
2SM due to heavy rainfall. The heaviest activity will come to an
end around 06Z, although some storms will remain possible as late
as 08Z over KOKC/KOUN and KSPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  77  63  83 /  60  40  30  30
Hobart OK         60  77  63  84 /  70  30  30  30
Wichita Falls TX  65  79  65  85 /  70  50  30  30
Gage OK           53  76  59  82 /  20  20  30  30
Ponca City OK     59  77  60  84 /  60  20  20  20
Durant OK         68  84  67  87 /  30  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

99/99/03
Hazardous weather outlook, May 19, 11:30 AM CST, 2 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1230 PM CDT Sat May 19 2018

OKZ004>048-050>052-TXZ083>090-201500-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1230 PM CDT Sat May 19 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms this afternoon
and evening across parts Oklahoma and western north Texas.

.Location...
The eastern edge of the Enhanced Risk area is generally along a
line from Seymour, Texas to Wichita Falls to Lawton to Oklahoma
City and Stillwater. The western edge extends from Cherokee to
Erick and Childress, Texas.

A Slight Risk area surrounds the moderate risk area and generally
covers all of northwestern Oklahoma and areas north and west of a
Seminole to Ardmore line. A Marginal Risk area covers the area
north and west of an Atoka to Durant line.

.Timing...
Most likely time for severe storms will be from 3 pm through 3 am
Sunday morning.

.Impacts...
Damaging wind gusts to 70 mph and golf ball size hail will be the
main hazards. Baseball size hail is possible across mainly north
central Oklahoma. A few tornadoes will also be possible, mainly
across north central Oklahoma during the afternoon and early
evening.

Some of the storms today will produce locally heavy rainfall which
may result in some flooding.

.Discussion...
An outflow boundary was located across far northern Oklahoma.
This boundary will be a focus for thunderstorm development by
mid- afternoon. A few of these storms will likely become severe
with large hail and damaging wind gusts.

A dryline across the central Texas panhandle will also be a focus
for additional thunderstorm development during the mid to late
afternoon hours. These storms will then move east into western and
southwestern Oklahoma and western north Texas and will have the
potential to produce large hail and damaging wind gusts.

Storms are expected to become more widespread during the evening
hours and will likely develop into a large complex that moves
south and east across much of Oklahoma and western north Texas
overnight. As this occurs, the main hazard will become damaging
winds with some hail. The overall intensity of the storms is
expected to gradually decrease after midnight as the storms move
into southern and southeastern Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorm chances will continue Sunday through Friday across
parts of Oklahoma and north Texas. A few storms through this time
frame may be strong to severe.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from slowly moving thunderstorms may cause flash flooding in a
few locations across Oklahoma and north Texas Sunday through
Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 19, 1:36 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
236 PM CDT SAT MAY 19 2018

OKZ034>036-192000-
Kiowa OK-Greer OK-Jackson OK-
236 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR west central Kiowa...southeastern
Greer and northwestern Jackson Counties Until 300 PM CDT...

AT 232 PM CDT, a strong thunderstorm was located over Duke, moving
northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Mangum, Blair, Martha, Warren, Duke and Hester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3458 9967 3458 9966 3472 9967 3492 9952
      3493 9936 3480 9918 3450 9967
TIME...MOT...LOC 1932Z 221DEG 17KT 3466 9956

MAHALE
Special weather statement, May 19, 1:38 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
238 PM CDT SAT MAY 19 2018

OKZ011-015-017-192030-
Major OK-Dewey OK-Blaine OK-
238 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR south central Major...eastern
Dewey and northwestern Blaine Counties Until 330 PM CDT...

AT 237 PM CDT, a strong thunderstorm was located 6 miles west of
Oakwood, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Canton, Longdale, Oakwood, Canton Lake, Southard and Hucmac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3585 9880 3595 9892 3631 9863 3606 9834
TIME...MOT...LOC 1937Z 227DEG 31KT 3596 9881

03
Local storm report, May 19, 1:40 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             PERRY                   36.29N 97.29W
05/19/2018  M1.26 INCH       NOBLE              OK   TRAINED SPOTTER

&&

DW
Special weather statement, May 19, 1:47 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
247 PM CDT SAT MAY 19 2018

OKZ008-192015-
Kay OK-
247 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kay County Until 315
PM CDT...

AT 246 PM CDT, a strong thunderstorm was located near Ponca City,
moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Ponca City, Kaw City, Kildare and Kaw Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3678 9676 3678 9679 3677 9679 3677 9682
      3674 9683 3675 9687 3675 9689 3668 9693
      3669 9702 3670 9704 3667 9707 3667 9714
      3680 9716 3696 9675
TIME...MOT...LOC 1946Z 250DEG 25KT 3675 9706

03
Local storm report, May 19, 1:50 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             BLACKWELL               36.80N 97.28W
05/19/2018  E0.88 INCH       KAY                OK   EMERGENCY MNGR

&&

DW
Local storm report, May 19, 2:03 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
303 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             5 ESE LUCIEN            36.26N 97.37W
05/19/2018  M1.85 INCH       NOBLE              OK   TRAINED SPOTTER

            TIME OF HAIL FALL ESTIMATED. FOUND ON GROUND AND MEASURED
            AT 257 PM.

0221 PM     HAIL             5 E LUCIEN              36.27N 97.37W
05/19/2018  M1.65 INCH       NOBLE              OK   TRAINED SPOTTER

            TIME OF HAIL FALL ESTIMATED. FOUND ON GROUND AND MEASURED
            AT 254 PM.

0223 PM     HAIL             3 WSW PERRY             36.28N 97.34W
05/19/2018  M1.58 INCH       NOBLE              OK   TRAINED SPOTTER

            TIME OF HAIL FALL ESTIMATED. FOUND ON GROUND AND MEASURED
            AT 248 PM.

0224 PM     HAIL             3 WSW PERRY             36.28N 97.33W
05/19/2018  M1.45 INCH       NOBLE              OK   TRAINED SPOTTER

            TIME OF HAIL FALL ESTIMATED. FOUND ON GROUND AND MEASURED
            AT 245 PM.

&&

The radar

The Altus AFB radar (KFDR), 84 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Hardeman

When
May 19, 2:05 PM CST
Where
Hardeman County, 0.57 mi W of Goodlett
Measured
1.5 in hail
Reported by
Public
Coordinates
34.340, -99.890

Thunderstorm Wind, Foard

When
May 19, 5:11 PM CST
Where
Foard County, Crowell
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.980, -99.720

No damage reported.

Thunderstorm Wind, Foard

When
May 19, 5:11 PM CST
Where
Foard County, 0.57 mi W of Crowell
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
33.980, -99.730

Hail, Hardeman

When
May 19, 5:23 PM CST
Where
Hardeman County, 1.33 mi WNW of Quanah
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.310, -99.760

Hail, Wichita

When
May 19, 7:04 PM CST
Where
Wichita County, Electra
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.030, -98.920

Hail, Wichita

When
May 19, 7:10 PM CST
Where
Wichita County, Electra
Measured
1.5 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
34.030, -98.920

Also reported broken house windows.

Hail, Wichita

When
May 19, 8:17 PM CST
Where
Wichita County, 1.34 mi WNW of Burkburnett
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.100, -98.580

Hail, Wichita

When
May 19, 8:24 PM CST
Where
Wichita County, 0.9 mi NW of Burkburnett
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
34.100, -98.570

Hail, Wichita

When
May 19, 9:00 PM CST
Where
Wichita County, 0.57 mi W of Iowa Park
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.950, -98.680

Thunderstorm Wind, Wichita

When
May 19, 9:02 PM CST
Where
Wichita County, 1.38 mi S of (Sps)sheppard Afb
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.970, -98.490

Flash Flood, Foard

When
May 19, 9:10 PM CST to May 20, 12:10 AM CST
Where
Foard County, 7.84 mi SSW of Crowell to 4.42 mi SSW of Crowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.878, -99.780

Eight inches of water reported over FM 263 and FM 1594.

Flash Flood, Foard

When
May 19, 9:10 PM CST to May 20, 12:10 AM CST
Where
Foard County, 4.62 mi W of Thalia to 4.6 mi W of Thalia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.974, -99.620

Four to six inches of water over roadway.

Flash Flood, Wilbarger

When
May 19, 10:20 PM CST to May 20, 1:20 AM CST
Where
Wilbarger County, 1.18 mi W of Vernon to 1.7 mi WSW of Vernon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.149, -99.311

Streets flooded and vehicles stranded in high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752971, 752972, 752973, 752974, 752975, 752976, 752977, 752978, 752979, 752980, 752982, 752983, 752984.